North Carolina, 2006

Flash Flooding in North Carolina, August 30, 2006

August 30, 2006 · NWS AKQ · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 30, 3:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 3:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT WED AUG 30 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...LATEST SFC ANALYSIS SHOWS
FRONTAL BOUNDARY POSITIONED JUST S OF THE VA/NC BORDER. LARGE AREA
OF CONVECTION FIRING ALONG AND S OF THE LOW LVL CONV ZONE ACRS
CNTRL AND NRN NC. FARTHER NORTH IN MUCH OF VA...HAVE SHWRS W/
EMBEDDED THUNDER BEING ENHANCED BY UPR DIVERGENCE IN RRQ OF UPR
JET. FOR TONIGHT MODELS SHOW THE UPR JET DIVERGENCE STRENGTHENING
SO HAVE GONE WITH LKLY POPS ALL ZONES...WITH BEST CHC FOR THUNDER
ACRS SRN ZONES CLOSER TO THE FRONT AND WITH MORE INSTABILITY. HAVE
CONTD THE FLASH FLOOD WATCH FROM THIS EVENING ALL THE WAY THROUGH
FRI EVENG FOR APPROX SRN 2/3 CWA...AND HAVE HOISTED THE REST OF
THE REGION (GENERALLY N OF RIC TO MFV LINE) INTO FFA BEGINNING THU
AFTN AND LASTING THROUGH FRU NGT/ERLY SAT MRNG. SVR POTENTIAL
LOOKS TO BE MAINLY DAMAGING WINDS FROM WET MICROBURSTS THIS
EVENG...MAINLY ACRS SRN ZONES. OF NOTE...GFS HAS SUFFERED CONV
FEEDBACK PROBLEMS FOR SEVERAL RUNS SO THE 5 INCHES PROGGED OVER SRN
VA HAS BEEN DISREGARDED.

THURSDAY...SEE LATEST FCST FROM NHC/TPC FOR DETAILS ON
ERNESTO...FOLLOWING THE TRACK FCST THE CENTER OF CIRCULATION IS
EXPECTED TO BE OFF THE GA COAST BY 12Z THU. MODELS ALL SUGGEST CAT
POPS THU...BUT HAVE SCALED BACK SOMEWHAT FOR THE MRNG HRS THEN
BRING THE HIGHER POPS BACK IN BY AFTN. THINKING HERE IS THAT
SUBSIDENCE OUT ON NRN PERIPHERY OF ERNESTO WILL LIMIT PRECIP
COVERAGE AT LEAST FOR AWHILE (AS HAS OCCURED FOR MUCH OF TODAY IN GA/SC).

THU NGT/FRI...THIS LOOK TO BE THE MAIN EVENT WITH PRECIP BANDS
TRACKING INTO THE CWA FROM S TO N. TRACK SHOWS MAIN CENTER WEST OF
I-95 WHICH WOULD SUGGEST POSSIBILITY FOR SVR ON FRI. HAVE CAT POPS
ALL ZONES....TEMPS COOLEST NW TO WARMEST SE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...FOLLOWING LATEST TPC
TRACK OF ERNESTO REMNANTS THE CENTER OF CIRCULATION LOOKS TO BE
WELL NORTH OF AKQ CWA BY 12Z SAT...WITH SUBSIDENCE EXPECTED IN ITS
WAKE. HAVE LOWERED POPS TO 20-30% SAT AND SUNDAY. OVERALL PATN
SHOWS SLOW MOVING UPR LVL LOW JUST TO OUR WEST THROUGH ERLY NXT
WEEK. HAVE 30% POPS FOR SCTD STORMS THRU THIS PERIOD WITH TEMPS
MAINLY NR NRML IN THE 80S.

&&

.AVIATION...
CNVTN POPPING IN SE VA/NE NC...LRGR AREA OF SHRAS FARTHER NNW IN FA.
XPCTG PDS OF LIFR/IFR IN SHRAS/TSRAS THIS EVE/ERY TNGT...THEN AGN
GENLY IN LLVL STRATUS LTR TNGT/ERY THU. ADDTNL SHRAS PSBL ACRS MUCH
OF THE AREA THU MORNING.

&&

.MARINE...
XPCTG OVRALL INCRS IN GRAD WNDS NEXT 24-36 HRS W/ MOD SFC HI PRES
BUILDING E THROUGH SE CANADA. STRNG SCAS WL BE ADVERTISED MOST PLCS
BY THU MIDDAY/AFTN HRS...REGARDLESS OF TRACK/STRNGTH OF LO PRES
APPROACHING FM THE S. NE WNDS GENLY PREVAILING TNGT INTO THU...THEN
SHIFT TO E THU AFTN/EVE W/ HI PRES CONTG SLO MVMNT E. XPCTG MOD/STRNG
ESE WNDS ON THE WTRS THU NGT INTO FRI AFTN...B4 GRDLY LWRG THIS
WKND. CONCERN OVR MINOR TIDAL FLDG...STARTING THU AFTN AND INTO ERY
FRI B4 WND SHIFTS TO MR SSE/DCRSS IN SPDS BEGINNING FRI AFTN/EVE. WL
HIGHLIGHT DEPARTURES 1 TO 1.5 FT THU...ARND 2 FT THU NGT MOST
PLCS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 FROM 2 PM THURSDAY TO 2 AM
     SATURDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 FROM
     2 PM THURSDAY TO 2 AM SATURDAY.
  ...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
     UNTIL 8 PM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632-658 FROM 6 AM THURSDAY TO
     6 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ633 FROM NOON THURSDAY TO 6 PM
     THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650 UNTIL 6 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ652 UNTIL 6 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ654-656 FROM 9 PM WEDNESDAY TO 6
     PM THURSDAY.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...25
Hazardous weather outlook, Aug 30, 4:58 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 AM EDT WED AUG 30 2006

ANZ633-NCZ012>017-030>032-102-VAZ060-061-065>071-079>084-086>098-
100-311000-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
NORTHAMPTON VA-
558 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE
AFTERNOON AND INTO THE OVERNIGHT HOURS. HEAVY DOWNPOURS WILL
ACCOMPANY SCATTERED THUNDERSTORMS ESPECIALLY DURING THE LATE
AFTERNOON AND EVENING HOURS. SOME LOCALIZED FLOODING MAY OCCUR
IN LOW LYING AND POOR DRAINAGE AREAS. SOME AREAS MAY SEE 3 TO 5
INCHES OF RAIN THROUGH THU AFTERNOON. (SEE LATEST WBCFFAAKQ)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

TROPICAL STORM ERNESTO LOOKS TO IMPACT THE REGION FRIDAY INTO
SATURDAY. REFER TO LATEST TPC ADVISORIES FOR DETAILS. SOME
ISOLATED AREAS COULD SEE 5-10 INCHES OF TOTAL RAINFALL BY SAT
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERES ARE
ENCOURAGED TO CALL IN DAILY RAINFALL AMOUNTS AND ANY FLOODING
SITUATIONS THAT OCCUR.

MDZ021>025-VAZ048-049-062>064-072>078-085-099-311000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-MIDDLESEX-ACCOMACK-
558 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE
AFTERNOON AND INTO THE OVERNIGHT HOURS. SOME AREAS MAY SEE 1 TO 3
INCHES OF RAIN THROUGH THU AFTERNOON. HEAVY DOWNPOURS WILL
ACCOMPANY SCATTERED THUNDERSTORMS ESPECIALLY DURING THE LATE
AFTERNOON AND EVENING HOURS. SOME LOCALIZED FLOODING MAY OCCUR IN
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
TROPICAL STORM ERNESTO LOOKS TO IMPACT THE REGION FRIDAY INTO
SATURDAY. REFER TO LATEST TPC ADVISORIES FOR DETAILS. SOME
ISOLATED AREAS COULD SEE 3-7 INCHES OF TOTAL RAINFALL BY SAT
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERES ARE
ENCOURAGED TO CALL IN DAILY RAINFALL AMOUNTS AND ANY FLOODING
SITUATIONS THAT OCCUR.

ANZ630>632-650-652-654-656-658-670-311000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
558 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS AND THE MID ATLANTIC OFFSHORE WATERS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE AFTERNOON
AND INTO THE OVERNIGHT HOURS. HEAVY DOWNPOURS AND FREQUENT
LIGHTNING WILL ACCOMPANY SCATTERED THUNDERSTORMS ESPECIALLY DURING
THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

GALE FORCE CONDITIONS MAY DEVELOP ON FRIDAY. THIS WILL DEPEND ON
ACTUAL TRACK/MOVEMENT ERNESTO TAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WAMSLEY

In the hours before

Special weather statement, Aug 30, 3:11 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT WED AUG 30 2006

NCZ014-016-017-VAZ093>098-302115-
CAMDEN NC-CHESAPEAKE VA-GATES NC-ISLE OF WIGHT VA-NEWPORT
NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
411 PM EDT WED AUG 30 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS MOVING EXTREME
SOUTHEAST VIRGINIA...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF THUNDERSTORMS FROM 9 MILES NORTHWEST OF
CHURCHLAND TO 11 MILES SOUTH OF DOWNTOWN SUFFOLK...OR FROM 6 MILES
SOUTHEAST OF SMITHFIELD TO 9 MILES NORTH OF SUNBURY...MOVING EAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHURCHLAND AROUND 435 PM EDT...
  DOWNTOWN PORTSMOUTH AROUND 445 PM EDT...
  DOWNTOWN NORFOLK AROUND 450 PM EDT...
  OCEAN VIEW AROUND 500 PM EDT...
  GREAT BRIDGE AROUND 515 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RAINFALL RATES OF 2.5 TO 3 INCHES PER HOURS MAY RESULT
IN PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH
YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

25
Special weather statement, Aug 30, 3:32 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT WED AUG 30 2006

NCZ015-016-031-032-302130-
CAMDEN NC-CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
432 PM EDT WED AUG 30 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HERTFORD...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WINFALL AT 440 PM EDT...CHAPANOKE AT 450
PM EDT...OKISKO AT 455 PM EDT...WOODVILLE AT 500 PM EDT...NIXONTON AT
505 PM EDT...SYMONDS CREEK AT 510 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS. EXPECT SMALL
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

33
Special weather statement, Aug 30, 3:57 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT WED AUG 30 2006

VAZ087-088-092-302145-
GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
457 PM EDT WED AUG 30 2006

...THUNDERSTORMS OVER SUSSEX...SOUTHAMPTON AND GREENSVILLE
COUNTIES...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM CENTRAL SUSSEX COUNTY TO CENTRAL GREENSVILLE
COUNTY...OR FROM 12 MILES SOUTHWEST OF WAVERLY TO EMPORIA...MOVING
EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR...
  LUMBERTON AROUND 505 PM...
  LITTLETON AROUND 510 PM...
  ADAMS GROVE AROUND 520 PM...
  JOYNER AROUND 530 PM...
  DREWRYVILLE AROUND 540 PM...
  MANRY AROUND 545 PM...

WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL
OCCUR WITH THESE STORMS. **FILL-IN** MPH ARE EXPECTED WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Aug 30, 4:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT WED AUG 30 2006

NCZ013>017-030>032-102-VAZ097-098-302245-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
533 PM EDT WED AUG 30 2006

...LINE OF THUNDERSTORMS CONTINUING TO MOVE THROUGH NORTHEAST NORTH
CAROLINA AND SOUTHERN PORTIONS OF SOUTHEAST VIRGINIA...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GATESVILLE...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CARTER AT 540 PM EDT...SIGN PINE AT
550 PM EDT...HOBBSVILLE AT 555 PM EDT...SANDY CROSS AT 605 PM EDT...
PEACH AT 610 PM EDT...WHITESTON AT 615 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

HEAVY RAINFALL RATES OF 1 TO 2 INCHES...AND LOCALLY 2 TO 3 INCHES
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

33
Special weather statement, Aug 30, 4:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT WED AUG 30 2006

NCZ012-VAZ065-066-079-087-088-092-302245-
BRUNSWICK VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUSSEX VA-
546 PM EDT WED AUG 30 2006

...LINE OF THUNDERSTORMS MOVING INTO SOUTHERN CENTRAL VIRGINIA...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF DAHLIA TO 16 MILES
SOUTHWEST OF CHASE CITY...OR FROM ROANOKE RAPIDS TO 8 MILES NORTHEAST
OF VIRGILINA...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR...
  JOHN H KERR DAM AROUND 555 PM EDT...
  GASTON AROUND 600 PM EDT...
  EBONY AROUND 635 PM EDT...
  BRACEY AROUND 640 PM EDT...
  GASBURG AROUND 645 PM EDT...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

33
Special weather statement, Aug 30, 5:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT WED AUG 30 2006

NCZ012-VAZ065-066-079-080-087-088-092-302330-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUSSEX VA-
612 PM EDT WED AUG 30 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO EXTREME SOUTH
CENTRAL VIRGINIA...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM 14 MILES SOUTHWEST OF CHASE
CITY TO 10 MILES SOUTHEAST OF DAHLIA...OR FROM 7 MILES SOUTHWEST OF
REDOAK TO 10 MILES SOUTHEAST OF DAHLIA...MOVING NORTHEAST AT 10 MPH.
SOME AREAS TO BE AFFECTED BY THE THUNDERSTORMS INCLUDE...
  DAHLIA AROUND 620 PM EDT...
  SOUTH HILL AROUND 645 PM EDT...
  CHASE CITY AROUND 655 PM EDT...
  EMPORIA AROUND 710 PM EDT...
  LAWRENCEVILLE AROUND 715 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RAINFALL RATES OF 3 TO 4 INCHES PER HOUR WILL RESULT
IN PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

25

The radar

The Norfolk radar (KAKQ), 104 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Perquimans

When
August 30, 5:20 PM EST to 6:00 PM EST
Where
Perquimans County, Hertford
Reported by
LAW ENFORCEMENT
Coordinates
36.177, -76.408 (the zone’s center; the record gives no point)

New Hope Road and Harvey Point Road closed due to high water.

Flash Flood, Pasquotank

When
August 30, 5:30 PM EST to 6:00 PM EST
Where
Pasquotank County, Elizabeth City
Reported by
LAW ENFORCEMENT
Coordinates
36.265, -76.249 (the zone’s center; the record gives no point)

Numerous roads closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528573, 5528574.